Nevada, 2012Heavy Snow in Nevada, January 22 to 23, 2012
January 22 to 23, 2012 · NWS LKN · 4 events in 4 counties and zones
A winter storm brought heavy snow to portions of northern Nevada. Many valleys reported 4 to 8 inches of snow while the mountains received 6 to 10 inches of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow to portions of northern Nevada. Many valleys reported 4 to 8 inches of snow while the mountains received 6 to 10 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 22, 4:25 PM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 22, 4:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
425 PM PST SUN JAN 22 2012
.SYNOPSIS...THE BREAK IN THE WINTER WEATHER COMES TO AND END
SUNDAY NIGHT AS THE NEXT PACIFIC STORM ENTERS NEVADA. THE SYSTEM
IS COLD ENOUGH TO PRODUCE ACCUMULATING SNOWS OVER MUCH OF
NORTHWEST AND NORTHERN NEVADA. SOME TRAVEL DIFFICULTIES WILL
ARISE...MAINLY MONDAY. ANOTHER RIDGE OF HIGH PRESSURE RETURNS FOR
THE REST OF THE WEEK WITH MODERATING TEMPERATURES AND MILD
WEATHER.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY. OLD SHORT RIDGE HAS MADE
ITS WAY RAPIDLY OUT AND SKIES RETURNED TO CLOUDY OVER NORTHERN AND
CENTRAL NEVADA AS THE NEXT SHORT WAVE MOVES CLOSER. ASSOCIATED
WITH THIS WAVE IS A MODERATELY LONG FETCH OF SUBTROPICAL MOISTURE
A LA WATER VAPOR IMAGERY. IT'S NOT AN IMPRESSIVE FETCH...BUT HAS
ENABLED WEAK DYNAMICS TO PRODUCE SOME VERY LIGHT RAIN/SNOW OVER
THE GREAT BASIN. RADAR SHOWS PATCHY PRECIP MOVING RAPIDLY EAST
TOWARD ELKO THIS AFTERNOON.
BEHIND THIS PATCH IS THE REAL TROUGH WHICH WILL PRODUCE A 110 KT
JET ALONG THE COAST. AS THE JET APPROACHES...THE MAIN DEEP LAYER
RH MOVES EAST ACROSS THE STATE SO THAT THE LEFT FRONT QUAD OF THE
JET IS NOT IN A PRIME LOCATION FOR SERIOUS SNOWS. STILL...ENOUGH
COLD AIR...DYNAMICS...AND RH EXIST FOR TO ACCUMULATIONS OF A FEW
TO SEVERAL INCHES IN MAINLY HUMBOLDT...THE WESTERN PORTION OF
ELKO...AND NORTHERN LANDER/EUREKA COUNTIES. HAVE THEREFORE ISSUED
A WINTER WX ADVISORY FROM 1 AM TO 4 PM MONDAY FOR THESE ZONES. NOT
EXPECTING SERIOUS WINDS AT THIS TIME. BEST ACCUMULATIONS WILL BE
ON WINDWARD FACING SLOPES. LOOKS LIKE SNOW ACCUMULATIONS WILL
OCCUR EACH ZONE...BUT NOT AS MUCH IN NORTHERN NYE...WHITE
PINE...AND MOST OF ELKO COUNTY.
AFTER THE TROUGH PASSES MONDAY NIGHT ANOTHER FLAT DIRTY RIDGE
MOVES IN AND HELPS TO MODERATE WEATHER. HOWEVER...IT LOOKS LIKE A
SLOW WARM UP AS MOST OF THE UPPER TRAJECTORIES ARE OFF THE OCEAN
FROM WEST TO EAST. HENCE...AIR MASS REMAINS A BIT MOIST.
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. GFS AND ECMWF
HAVE COME INTO A BIT MORE AGREEMENT WITH SHORTWAVE TROUGH PROGGED
SOUTHEAST ACROSS THE CWA ON THE NORTHEAST SIDE OF THE DOMINANT PNA
RIDGE ON THURSDAY NIGHT AND FRIDAY. THEY BOTH ARE STRONGER WITH
THE FEATURE...HOWEVER GFS STILL KEEPS MOST PRECIP AWAY TO THE
NORTHEAST WHILE ECMWF BRINGS WIDESPREAD SNOW SHOWERS. INCREASED
POPS A BIT TO ACCOUNT FOR BEAFED UP ECMWF DEPICTION...BUT STILL
NOT A WHOLE LOT IN THE FORECAST JUST YET GIVEN UNCERTAINTY.
ANOTHER TROUGH MAY SLIDE DOWN SATURDAY NIGHT INTO SUNDAY...THOUGH
THIS ONE APPEARS WEAKER THAN ITS PREDECESSOR AT THIS TIME.
TEMPERATURES WILL BE QUITE MILD AHEAD OF THE TROUGH AND ATTENDANT
COLD FRONT ON THURSDAY WITH READINGS WELL ABOVE NORMAL. SOME
COOLING WILL FOLLOW THE FRONT...BUT OVERALL TEMPERATURES SHOULD
ONLY DIP DOWN TO NEAR NORMAL IF THAT. RCM
&&
.AVIATION...NEXT STORM SYSTEM MOVING IN FROM THE PACIFIC WILL
RESULT IN LOWERING CIGS THIS EVENING AND THEN LOWERING VIS EARLY
MONDAY MORNING AS SNOW MOVES INTO THE REGION. WORST CONDITIONS
WITH A PERIOD OF LIKELY IFR CIGS/VIS EXPECTED AROUND WMC...THOUGH
SIMILARLY POOR WEATHER MAY OCCUR AT KEKO. UNCERTAINTY SURROUNDS
THE SEVERITY OF IMPACTS AT KTPH AS MUCH OF THE SNOW MAY BYPASS TO
THE NORTH. KELY IMPACTS WILL BE DELAYED PRIMARILY UNTIL MONDAY
AFTERNOON. RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM PST MONDAY FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY.
&&
98/93/93
Hazardous weather outlook, Jan 22, 3:23 PM PST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
323 PM PST SUN JAN 22 2012
NVZ030-031-036-232330-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
323 PM PST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WINTER STORM SYSTEM WILL ENTER WESTERN NEVADA TONIGHT AND MAKE
ITS WAY THROUGH NORTHERN AND CENTRAL NEVADA OVERNIGHT. ACCUMULATING
SNOWS WILL BEGIN LATER TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED STARTING 1 AM PST MONDAY. THE PRIMARY PROBLEM WILL BE SNOW
ACCUMULATIONS. AT THIS TIME...WINDS ARE NOT EXPECTED TO BE
DANGEROUS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE STORM SYSTEM WILL CONTINUE TO MAKE ITS WAY THROUGH NORTHERN
AND CENTRAL NEVADA MONDAY. THE WINTER WEATHER ADVISORY WILL
CONTINUE THROUGH MONDAY AFTERNOON. TOTAL ACCUMULATIONS ARE
EXPECTED TO RANGE GENERALLY FROM 1 TO 4 INCHES IN VALLEYS WITH
SLIGHTLY HIGHER AMOUNTS IN THE MOUNTAINS.
AFTER THIS SYSTEM PASSES...A RIDGE OF HIGH PRESSURE WILL PRODUCE
MORE MILD WEATHER THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Heavy Snow, N Elko Cnty
- When
- January 22, 7:00 PM PST to January 23, 12:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Wild Horse Reservoir reported 9 inches of new snow. Many SNOTEL sites reported 7 to 8 inches of snow.
Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- January 22, 8:00 PM PST to January 23, 4:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
SNOTEL's reported 5 to 10 inches of snow.
Heavy Snow, Sw & Sc Elko
- When
- January 22, 8:30 PM PST to January 23, 2:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- NWS Employee
A winter storm brought heavy snow to portions of southern Elko county. Lamoille reported 10 inches of snow, and Spring Creek between 7 and 8 inches.
Heavy Snow, Humboldt
- When
- January 22, 10:00 PM PST to January 23, 11:00 AM PST
- Where
- Humboldt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A cooperative observer in McDermitt reported 6 inches of new snow. The SNOTEL on Golconda Summit reported 6 inches of snow. SNOTEL sites in the Santa Rosa range reported 8 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354925, 354948, 354929, 354920.